Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 385, NWS Bismarck, ND

August 10, 2008Golden Valley County, Slope County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 10, 2008, 3:35 PM MDT for Golden Valley County, Slope County, North Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2008, 3:35 PM MDT (21:35 UTC)
Expired
Aug 10, 2008, 4:15 PM MDT
In force
40 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties Golden Valley County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 221 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 12:46 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.6 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2008-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2008-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1256 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:36 PM MDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 10, 1:36 PM MDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
236 PM CDT SUN AUG 10 2008

.SHORT TERM...TONIGHT THROUGH WEDNESDAY
THE MAIN FORECAST CONCERN IS CHANCES OF THUNDERSTORMS AND
ACCOMPANYING SEVERE WEATHER TONIGHT AND POSSIBLY TOMORROW. MODELS IN
GENERAL AGREEMENT THROUGH THE SHORT TERM.

CURRENTLY...ABUNDANT LOW LEVEL MOISTURE IN PLACE ACROSS MUCH OF
WESTERN AND CENTRAL NORTH DAKOTA THANKS TO SOUTHEASTERLY FLOW AT THE
SURFACE THE PAST TWO DAYS. THE PREFRONTAL SURFACE TROUGH SITS TO OUR
WEST IN EASTERN MONTANA WITH THE COLD FRONT FURTHER WEST IN CENTRAL
MONTANA. ALOFT...THE RIDGE CONTINUES ITS SLOW PUSH EASTWARD TODAY. A
LARGE CLOSED LOW MOVES EASTWARD AND IS CURRENTLY IN SOUTHERN BRITISH
COLUMBIA AND NORTHERN WASHINGTON. DISTURBANCES CONTINUE TO KICK OUT
OF THIS TROUGH AND OUT ACROSS THE NORTHERN PLAINS.

EXPECT THUNDERSTORMS TO BECOME MORE NUMEROUS LATE THIS AFTERNOON
INTO THIS EVENING ACROSS EASTERN MT/WESTERN NORTH DAKOTA. ANOTHER
ROUND OF THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT IN CENTRAL MT
LATER TODAY. AMPLE MOISTURE IS PRESENT ACROSS MUCH OF NORTH DAKOTA
WITH DEW POINTS IN THE LOWER TO MID 60S. MODEL SOUNDINGS SUGGEST
THAT VERY LITTLE CAP WILL BE PRESENT LATE THIS AFTERNOON. EXPECTED
CAPE VALUES OF 1500 TO 2500 J/KG THIS EVENING AND LIFTED INDICES OF
-4 TO -6 DEGREES. MARGINAL BULK SHEAR IS PRESENT ON THE ORDER OF 25
TO 35 KTS. EXPECT LARGE HAIL AND DAMAGING WINDS TO BE THE MAIN
THREAT THIS AFTERNOON AND EVENING. HEAVY RAINFALL WILL ALSO MAKE
FLASH FLOODING A CONCERN.

THE COLD FRONT IS EXPECTED TO BE JUST WEST OF THE NORTH DAKOTA BY
12Z WEDNESDAY. COLD FRONT WILL SLOWLY MOVE ACROSS THE STATE EXITING
CENTRAL NORTH DAKOTA AROUND 00Z TUESDAY.  WIDESPREAD SHOWERS AND
THUNDERSTORMS WILL BE ONGOING ACROSS MY CWA MONDAY INTO MONDAY
EVENING. SPC PLACES THE MAIN SEVERE WEATHER THREAT TO OUR SOUTH.
HOWEVER CAPE VALUES OF 1000 TO 2000 J/KG IS POSSIBLE WITH BULK SHEAR
OF 25 TO 35 KTS MAKING SEVERE WEATHER A POSSIBILITY DURING THE DAY.
HEAVY RAINFALL IS ALSO A POSSIBILITY WITH ANY THUNDERSTORMS WITH
ABUNDANT MOISTURE STILL PRESENT.

BEHIND THE COLD FRONT DRIER AIR WILL FILTER INTO NORTH DAKOTA
BRINGING THUNDERSTORMS TO AN END ACROSS THE STATE FROM WEST TO EAST.
EXPECT THUNDERSTORMS TO BE EXITING CENTRAL NORTH DAKOTA AROUND 00Z.
LARGE UPPER LOW LINGERS TO OUR NORTH THROUGH THE END OF THE FORECAST
PERIOD WITH THE 500 HPA RIDGE REBOUNDING SLIGHTLY DURING THIS
PERIOD. TEMPERATURES WILL BE NEAR TO SLIGHT ABOVE CLIMATOLOGY
THROUGH WEDNESDAY.

.LONG TERM...THURSDAY THROUGH SUNDAY...
THE FIRST HALF OF THE EXTENDED FORECAST PERIOD (THURSDAY AND FRIDAY)
WILL CONTINUE TO BE INFLUENCED BY THE CLOSED UPPER LOW (CURRENTLY
POSITIONED OVER SOUTHWEST CANADA) WHICH MOVES INTO OUR LOCAL REGION
MID-WEEK. MODELS STILL HAVING DIFFICULTY WITH THE OVERALL EVOLUTION
OF THIS SYSTEM...MAINLY WHERE IT TRACKS TOWARDS THE END OF THIS WORK
WEEK. ENOUGH AGREEMENT AND CONSISTENCY HOWEVER TO KEEP MENTION OF
POPS THURSDAY AND FRIDAY THEN DRY AFTERWARDS. OVERALL TEMPS WILL BE
BELOW SEASONAL NORMS WITH SOME RECOVERY OVER THE WEEKEND.

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TO COME IN WAVES
OVER THE NEXT 24-36 HOURS AS A STRONG UPPER LEVEL LOW PRESSURE
SYSTEM OVER THE NORTHERN ROCKIES PUSHES INTO THE NORTHERN PLAINS.
WIDESPREAD VFR CONDITIONS SHOULD BE THE RULE TODAY AND
TONIGHT...WITH INTERMITTENT MVFR CONDITIONS LIKELY NEAR
THUNDERSTORMS. THAT SAID...CANNOT RULE OUT VERY HEAVY RAIN WITH
THESE THUNDERSTORMS...SO IFR CONDITIONS ARE ALSO POSSIBLE AT TIMES.
PREDOMINANT WINDS SHOULD REMAIN SOUTHEASTERLY THROUGH 12Z
MONDAY...BEFORE SHIFTING TO MORE WESTERLY WEST TO EAST ACROSS ND
MONDAY MORNING AND AFTERNOON. MOST IF NOT ALL SHOWER/THUNDER
ACTIVITY SHOULD EXIT INTO THE RED RIVER VALLEY BY SUNDOWN MONDAY
EVENING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DC/RL/NH
Hazardous weather outlook, Aug 10, 4:53 AM MDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
553 AM CDT SUN AUG 10 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-111100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
553 AM CDT SUN AUG 10 2008 /453 AM MDT SUN AUG 10 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR SCATTERED THUNDERSTORMS TODAY AND TONIGHT. SOME STORMS
MAY BE SEVERE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS EXPECTED ON MONDAY...SOME WITH VERY HEAVY
RAINFALL. THERE IS A CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY NIGHT
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:11 PM MDTAreal Flood AdvisoryBISBowman, Slope6 hr
Aug 9, 6:47 PM MDTSevere Thunderstorm WarningBISBowman58 min
Aug 10, 2:56 AM MDTAreal Flood AdvisoryBISStark4 hr
Aug 10, 3:34 AM MDTAreal Flood AdvisoryBISMcKenzie3 hr
Aug 10, 4:59 AM MDTFlash Flood WarningBISStark61 min
Aug 10, 2:08 PM MDTAreal Flood AdvisoryBISStutsman6 hr
Aug 10, 2:25 PM MDTAreal Flood WarningBISStutsman6 hr
Aug 10, 4:16 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley44 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.